Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 16, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 8, 1998, 6:18 PM CDT for Throckmorton County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 6:18 PM CDT (23:18 UTC)
- Expired
- May 8, 1998, 7:20 PM CDT
- In force
- 62 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Throckmorton County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:40 PM CDT | Hail 2.75 | Throckmorton, TX | |
| May 8, 6:45 PM CDT | Hail 2.75 | Throckmorton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
262 WFUS1 KSJT 082318 RRA TORSJT TXC447-090020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 618 PM CDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... THROCKMORTON COUNTY IN NORTH CENTRAL TEXAS * UNTIL 720 PM CDT * AT 616 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 20 MILES WEST OF THROCKMORTON MOVING EAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... THROCKMORTON AT 640 PM CDT ELBERT AT 655 PM CDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. PB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 1:45 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 8, 1:45 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 145 PM CDT FRI MAY 8 1998 THUNDERSTORMS BEGINNING TO DEVELOP IN EXTREME NORTHERN SECTION OF CWA AT 18Z. MORE THAN ADEQUATE MOISTURE WAS AVAILABLE ACROSS WEST TEXAS WITH MIDLAND AFD REPORTING 50-60 PERCENT RH UP TO 5000 MSL WITH SPECIAL 18Z SOUNDING. MODIFIED 12Z MAF SOUNDING ON SHARP INDICATED CAPES OF 4000 J/KG. WITH ADDITIONAL MOISTURE WOULD NOT BE SURPRISED TO SEE MDT RISK AREA TO MOVE WEST AND SOUTH OVER CONCHO VALLEY. DRYLINE EXTENDED FROM EAST OF SANDERSON AND FORT STOCKTON TO WEST OF HOBBS. TORNADO WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY AND PORTIONS OF THE NORTHERN CONCHO VALLEY AND HEARTLAND UNTIL 8 PM CDT. WITH MOISTURE TO WEST...SEVERAL LINES OF SEVERE STORMS WILL BE POSSIBLE THIS EVENING...AS UPPER LEVEL LOW WAS STILL MOVING INTO EASTERN NEW MEXICO. ADJUSTED POPS UP IN ABILENE AND SAN ANGELO ACCORDINGLY. LOOKING TOWARD TOMORROW...EXPECT WEST TO NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTY ACROSS ALL BUT NORTHWEST HILL COUNTRY...AS STRONG SURFACE LOW WILL BE SITUATED OVER NORTHWEST TEXAS AT 12Z/SAT. ABI 061/086 40 JCT 057/093 20 SJT 059/093 40 04
In the hours before
Special weather statement, May 8, 2:30 PM CDT, 3 hours 48 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-090520- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK. NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT FRI MAY 8 1998 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD LINE. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF WEST CENTRAL TEXAS... A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE. SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR MIDLAND EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 04
Special weather statement, May 8, 2:30 PM CDT, 3 hours 48 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-090520- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK. NATIONAL WEATHER SERVICE SAN ANGELO TX 230 PM CDT FRI MAY 8 1998 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD LINE. ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF WEST CENTRAL TEXAS... A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE. SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR MIDLAND EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC. 04
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:36 PM CDT | Tornado Warning | SJT | Nolan, Taylor | 64 min |
| May 8, 5:03 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 32 min |
| May 8, 5:34 PM CDT | Tornado Warning | SJT | Haskell | 61 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.